Modifying the Mean-Variance Approach to Avoid Violations of Stochastic Dominance
The mean-variance approach is an influential theory of decision under risk proposed by Markowitz (Markowitz, H. 1952. Portfolio selection. J. Finance 7(1) 77-91). The mean-variance approach implies violations of first-order stochastic dominance not commonly observed in the data. This paper proposes a new model in the spirit of the classical mean-variance approach without violations of stochastic dominance. The proposed model represents preferences by a functional U(L) - \rho \cdot r(L), where U(L) denotes the expected utility of lottery L, \rho \in [-1, 1] is a subjective constant, and r(L) is the mean absolute (utility) semideviation of lottery L. The model comprises a linear trade-off between expected utility and utility dispersion. The model can accommodate several behavioral regularities such as the Allais paradox and switching behavior in Samuelson's example.
Volume (Year): 56 (2010)
Issue (Month): 11 (November)
|Contact details of provider:|| Postal: 7240 Parkway Drive, Suite 300, Hanover, MD 21076 USA|
Web page: http://www.informs.org/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Harry Markowitz, 1952. "Portfolio Selection," Journal of Finance, American Finance Association, vol. 7(1), pages 77-91, 03.
- Machina, Mark J, 1982.
""Expected Utility" Analysis without the Independence Axiom,"
Econometric Society, vol. 50(2), pages 277-323, March.
- Mark J Machina, 1982. ""Expected Utility" Analysis without the Independence Axiom," Levine's Working Paper Archive 7650, David K. Levine.
- K. Borch, 1969. "A Note on Uncertainty and Indifference Curves," Review of Economic Studies, Oxford University Press, vol. 36(1), pages 1-4.
- John Hey, 2001. "Does Repetition Improve Consistency?," Experimental Economics, Springer;Economic Science Association, vol. 4(1), pages 5-54, June.
- John Hey, "undated". "Does Repetition Improve Consistency?," Discussion Papers 99/28, Department of Economics, University of York.
- Bernasconi, Michele, 1994. "Nonlinear Preferences and Two-Stage Lotteries: Theories and Evidence," Economic Journal, Royal Economic Society, vol. 104(422), pages 54-70, January.
- Camerer, Colin F & Ho, Teck-Hua, 1994. "Violations of the Betweenness Axiom and Nonlinearity in Probability," Journal of Risk and Uncertainty, Springer, vol. 8(2), pages 167-196, March. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:56:y:2010:i:11:p:2050-2057. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mirko Janc)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.